Alert archive / Michigan / Winter Storm Watches in 2017
Winter Storm Watch 3, NWS Gaylord, MI
NWS Gaylord, MI issued this winter storm watch at Dec 23, 2017, 3:30 PM EST for 5 counties in Michigan. It took effect at Dec 25, 2017, 12:00 AM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 23, 2017, 3:30 PM EST (20:30 UTC)
- In effect from
- Dec 25, 2017, 12:00 AM EST
- Expired
- Dec 24, 2017, 1:15 PM EST
- In force
- Issued by
- NWS Gaylord, MI
Counties Antrim County, MI, Crawford County, MI, Kalkaska County, MI, Leelanau County, MI, Otsego County, MI
The radar
The NCL Michigan radar (KAPX), 30 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 8.5 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 563 m above ground
- 0-6 km bulk shear
- 98 kt
- 0-1 km storm-relative helicity
- -65 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
617 WWUS43 KAPX 232030 WSWAPX URGENT - WINTER WEATHER MESSAGE National Weather Service Gaylord MI 330 PM EST Sat Dec 23 2017 MIZ019>022-027-028-241100- /O.NEW.KAPX.WS.A.0003.171225T0600Z-171226T1000Z/ Charlevoix-Leelanau-Antrim-Otsego-Kalkaska-Crawford- Including the cities of Charlevoix, Northport, Mancelona, Gaylord, Kalkaska, and Grayling 330 PM EST Sat Dec 23 2017 ...WINTER STORM WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH LATE MONDAY NIGHT... * WHAT...Heavy lake effect snow possible. Plan on difficult travel conditions. Total snow accumulations of 5 to 10 inches, with localized higher amounts, are possible. * WHERE...Portions of Northern Lower Michigan. * WHEN...From late Sunday night through late Monday night. * ADDITIONAL DETAILS...Winds gusting as high as 30 mph will cause patchy blowing and drifting snow. Cold wind chills as low as 15 below zero Monday night will cause frostbite in as little as 30 minutes to exposed skin. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch for heavy lake effect snow means there is a potential for a large amount of snow in only a few hours. Visibilities and depth of snow can vary greatly, impacting travel significantly. Continue to monitor the latest forecasts. $$ MIZ008-241100- /O.NEW.KAPX.WS.A.0003.171225T0500Z-171226T1200Z/ Chippewa- Including the city of Sault Ste. Marie 330 PM EST Sat Dec 23 2017 ...WINTER STORM WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH TUESDAY MORNING... * WHAT...Heavy lake effect snow possible. Plan on difficult travel conditions. Total snow accumulations of 4 to 8 inches, with localized amounts above a foot, are possible. * WHERE...Chippewa County, especially near Paradise and Whitefish Point. * WHEN...From late Sunday night through Tuesday morning. * ADDITIONAL DETAILS...Significant reductions in visibility are possible. Cold wind chills as low as 20 below zero Monday night will cause frostbite in as little as 30 minutes to exposed skin. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch for heavy lake effect snow means there is a potential for a large amount of snow in only a few hours. Visibilities and depth of snow can vary greatly, impacting travel significantly. Continue to monitor the latest forecasts. $$ http://www.weather.gov/apx
4 follow-up statements
336 WWUS43 KAPX 240228 WSWAPX URGENT - WINTER WEATHER MESSAGE National Weather Service Gaylord MI 928 PM EST Sat Dec 23 2017 MIZ019>022-027-028-241200- /O.CON.KAPX.WS.A.0003.171225T0600Z-171226T1000Z/ Charlevoix-Leelanau-Antrim-Otsego-Kalkaska-Crawford- Including the cities of Charlevoix, Northport, Mancelona, Gaylord, Kalkaska, and Grayling 928 PM EST Sat Dec 23 2017 ...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE SUNDAY NIGHT THROUGH LATE MONDAY NIGHT... * WHAT...Heavy lake effect snow possible. Plan on difficult travel conditions. Total snow accumulations of 5 to 10 inches, with localized higher amounts, are possible. * WHERE...Portions of Northern Lower Michigan. * WHEN...From late Sunday night through late Monday night. * ADDITIONAL DETAILS...Winds gusting as high as 30 mph will cause patchy blowing and drifting snow. Cold wind chills as low as 15 below zero Monday night will cause frostbite in as little as 30 minutes to exposed skin. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch for heavy lake effect snow means there is a potential for a large amount of snow in only a few hours. Visibilities and depth of snow can vary greatly, impacting travel significantly. Continue to monitor the latest forecasts. $$ MIZ008-241200- /O.CON.KAPX.WS.A.0003.171225T0500Z-171226T1200Z/ Chippewa- Including the city of Sault Ste. Marie 928 PM EST Sat Dec 23 2017 ...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE SUNDAY NIGHT THROUGH TUESDAY MORNING... * WHAT...Heavy lake effect snow possible. Plan on difficult travel conditions. Total snow accumulations of 4 to 8 inches, with localized amounts above a foot, are possible. * WHERE...Chippewa County, especially near Paradise and Whitefish Point. * WHEN...From late Sunday night through Tuesday morning. * ADDITIONAL DETAILS...Significant reductions in visibility are possible. Cold wind chills as low as 20 below zero Monday night will cause frostbite in as little as 30 minutes to exposed skin. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch for heavy lake effect snow means there is a potential for a large amount of snow in only a few hours. Visibilities and depth of snow can vary greatly, impacting travel significantly. Continue to monitor the latest forecasts. $$ http://www.weather.gov/apx
143 WWUS43 KAPX 240921 WSWAPX URGENT - WINTER WEATHER MESSAGE National Weather Service Gaylord MI 421 AM EST Sun Dec 24 2017 MIZ019>022-027-028-241730- /O.CON.KAPX.WS.A.0003.171225T0600Z-171226T1000Z/ Charlevoix-Leelanau-Antrim-Otsego-Kalkaska-Crawford- Including the cities of Charlevoix, Northport, Mancelona, Gaylord, Kalkaska, and Grayling 421 AM EST Sun Dec 24 2017 ...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH LATE MONDAY NIGHT... * WHAT...Heavy lake effect snow possible. Plan on difficult travel conditions. Total snow accumulations of 5 to 10 inches, with localized amounts greater than a foot. * WHERE...Portions of Northern Lower Michigan. * WHEN...From late tonight through late Monday night. * ADDITIONAL DETAILS...Significant reductions in visibility are possible. Cold wind chills as low as 15 below zero will cause frostbite in as little as 30 minutes to exposed skin. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch for heavy lake effect snow means there is a potential for a large amount of snow. Visibilities and depth of snow can vary greatly, impacting travel significantly. Continue to monitor the latest forecasts. $$ MIZ008-241730- /O.CON.KAPX.WS.A.0003.171225T0500Z-171226T1200Z/ Chippewa- Including the city of Sault Ste. Marie 421 AM EST Sun Dec 24 2017 ...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY MORNING... * WHAT...Heavy lake effect snow possible. Plan on difficult travel conditions. Total snow accumulations of 5 to 10 inches, with localized amounts greater than a foot. * WHERE...Chippewa County. * WHEN...From late tonight through Tuesday morning. * ADDITIONAL DETAILS...Significant reductions in visibility are possible. Cold wind chills as low as 20 below zero Monday night into Tuesday morning will cause frostbite in as little as 30 minutes to exposed skin. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch for heavy lake effect snow means there is a potential for a large amount of snow. Visibilities and depth of snow can vary greatly, impacting travel significantly. Continue to monitor the latest forecasts. $$ http://www.weather.gov/apx
047 WWUS43 KAPX 241545 WSWAPX URGENT - WINTER WEATHER MESSAGE National Weather Service Gaylord MI 1045 AM EST Sun Dec 24 2017 MIZ008-242345- /O.UPG.KAPX.WS.A.0003.171225T0500Z-171226T1200Z/ /O.NEW.KAPX.WS.W.0008.171224T2100Z-171227T0000Z/ Chippewa- Including the city of Sault Ste. Marie 1045 AM EST Sun Dec 24 2017 ...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 7 PM EST TUESDAY... * WHAT...Heavy lake effect snow expected. Travel will be very difficult to impossible in some areas. Total snow accumulations of 5 to 10 inches, with localized amounts of 1 to 2 feet possible near Whitefish Point and Paradise. * WHERE...Chippewa County. * WHEN...From 4 PM this afternoon to 7 PM EST Tuesday, mainly across the Whitefish Point and Paradise areas this afternoon and evening. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times. Cold wind chills as low as 20 below zero will cause frostbite in as little as 30 minutes to exposed skin. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for heavy lake effect snow means significant amounts of lake effect snow are forecast that will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. $$ MIZ019>022-027-028-242345- /O.CON.KAPX.WS.A.0003.171225T0600Z-171226T1000Z/ Charlevoix-Leelanau-Antrim-Otsego-Kalkaska-Crawford- Including the cities of Charlevoix, Northport, Mancelona, Gaylord, Kalkaska, and Grayling 1045 AM EST Sun Dec 24 2017 ...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH LATE MONDAY NIGHT... * WHAT...Heavy lake effect snow possible. Plan on difficult travel conditions, including during the evening commute on Monday. Total snow accumulations of 5 to 10 inches, with localized amounts of a foot or more. * WHERE...Portions of Northern Lower Michigan. * WHEN...From late tonight through late Monday night. * ADDITIONAL DETAILS...Winds gusting as high as 30 mph will cause patchy blowing and drifting snow. Cold wind chills as low as 15 below zero will cause frostbite in as little as 30 minutes to exposed skin. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch for heavy lake effect snow means there is a potential for a large amount of snow in only a few hours. Visibilities and depth of snow can vary greatly, impacting travel significantly. Continue to monitor the latest forecasts. $$ http://www.weather.gov/apx
215 WWUS43 KAPX 241815 WSWAPX URGENT - WINTER WEATHER MESSAGE National Weather Service Gaylord MI 115 PM EST Sun Dec 24 2017 MIZ019-250215- /O.UPG.KAPX.WS.A.0003.171225T0600Z-171226T1000Z/ /O.EXB.KAPX.WS.W.0008.171224T1815Z-171226T1200Z/ Charlevoix- Including the city of Charlevoix 115 PM EST Sun Dec 24 2017 ...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST TUESDAY... * WHAT...Heavy lake effect snow occurring. Travel will be very difficult. Snow accumulations of 6 to 12 inches, with localized amounts of over a foot expected. * WHERE...Charlevoix County. * WHEN...Until 7 AM EST Tuesday. * ADDITIONAL DETAILS...Winds gusting as high as 30 mph will cause blowing and drifting snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for heavy lake effect snow means significant amounts of lake effect snow are forecast that will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. $$ MIZ020>022-027-028-250215- /O.UPG.KAPX.WS.A.0003.171225T0600Z-171226T1000Z/ /O.EXB.KAPX.WS.W.0008.171224T2000Z-171226T1200Z/ Leelanau-Antrim-Otsego-Kalkaska-Crawford- Including the cities of Northport, Mancelona, Gaylord, Kalkaska, and Grayling 115 PM EST Sun Dec 24 2017 ...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST TUESDAY... * WHAT...Heavy lake effect snow expected. Travel will be very difficult. Total snow accumulations of 6 to 12 inches, with localized amounts of over a foot expected. * WHERE...Leelanau, Antrim, Otsego, Kalkaska and Crawford Counties. * WHEN...Until 7 AM EST Tuesday. * ADDITIONAL DETAILS...Winds gusting as high as 30 mph will cause blowing and drifting snow. Cold wind chills as low as 15 below zero will cause frostbite in as little as 30 minutes to exposed skin. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for heavy lake effect snow means significant amounts of lake effect snow are forecast that will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. $$ MIZ016-250215- /O.EXB.KAPX.WS.W.0008.171224T1815Z-171226T1200Z/ Emmet- Including the city of Petoskey 115 PM EST Sun Dec 24 2017 ...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST TUESDAY... * WHAT...Heavy lake effect snow occurring. Travel will be very difficult. Additional snow accumulations of 6 to 12 inches, with localized amounts of over a foot expected. * WHERE...Emmet County. * WHEN...Until 7 AM EST Tuesday. * ADDITIONAL DETAILS...Winds gusting as high as 30 mph will cause blowing and drifting snow. Cold wind chills as low as 15 below zero will cause frostbite in as little as 30 minutes to exposed skin. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for heavy lake effect snow means significant amounts of lake effect snow are forecast that will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. $$ MIZ025-026-031-032-250215- /O.EXB.KAPX.WS.W.0008.171224T2000Z-171226T1200Z/ Benzie-Grand Traverse-Manistee-Wexford- Including the cities of Frankfort, Traverse City, Manistee, and Cadillac 115 PM EST Sun Dec 24 2017 ...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST TUESDAY... * WHAT...Heavy lake effect snow expected. Plan on difficult travel conditions, including during the evening commute on Monday. Total snow accumulations of 5 to 10 inches, with localized higher amounts expected. * WHERE...Benzie, Grand Traverse, Manistee and Wexford Counties. * WHEN...Until 7 AM EST Tuesday. * ADDITIONAL DETAILS...Winds gusting as high as 30 mph will cause blowing and drifting snow. Cold wind chills as low as 15 below zero will cause frostbite in as little as 30 minutes to exposed skin. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for heavy lake effect snow means significant amounts of lake effect snow are forecast that will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. $$ MIZ008-250215- /O.CON.KAPX.WS.W.0008.171224T2100Z-171227T0000Z/ Chippewa- Including the city of Sault Ste. Marie 115 PM EST Sun Dec 24 2017 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 7 PM EST TUESDAY... * WHAT...Heavy lake effect snow expected. Travel will be very difficult. Total snow accumulations of 5 to 10 inches, with localized amounts of 1 to 2 feet possible near Whitefish Point and Paradise. * WHERE...Chippewa County. * WHEN...From 4 PM this afternoon to 7 PM EST Tuesday, mainly limited to across the Whitefish Point and Paradise areas this afternoon and evening. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times. Cold wind chills as low as 20 below zero will cause frostbite in as little as 30 minutes to exposed skin. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for heavy lake effect snow means significant amounts of lake effect snow are forecast that will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. $$ MIZ017-023-029-033-034-250215- /O.NEW.KAPX.WW.Y.0037.171225T0000Z-171226T1200Z/ Cheboygan-Montmorency-Oscoda-Missaukee-Roscommon- Including the cities of Cheboygan, Atlanta, Mio, Lake City, and Houghton Lake 115 PM EST Sun Dec 24 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST TUESDAY... * WHAT...Lake effect snow expected. Plan on slippery road conditions. Total snow accumulations of 3 to 6 inches, with localized higher amounts expected. * WHERE...Cheboygan, Montmorency, Oscoda, Missaukee and Roscommon Counties. * WHEN...From 7 PM this evening to 7 AM EST Tuesday. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times. Cold wind chills as low as 15 below zero will cause frostbite in as little as 30 minutes to exposed skin. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for lake effect snow means lake effect snow is forecast that will make travel difficult in some areas. Use caution when traveling. $$ MIZ015-250215- /O.NEW.KAPX.WW.Y.0037.171225T1200Z-171226T1200Z/ Mackinac- Including the city of St. Ignace 115 PM EST Sun Dec 24 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM MONDAY TO 7 AM EST TUESDAY... * WHAT...Lake effect snow expected. Plan on slippery road conditions. Total snow accumulations of 3 to 6 inches, with localized higher amounts expected. * WHERE...Mackinac County. * WHEN...From 7 AM Monday to 7 AM EST Tuesday. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times. Cold wind chills as low as 20 below zero will cause frostbite in as little as 30 minutes to exposed skin. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for lake effect snow means lake effect snow is forecast that will make travel difficult in some areas. Use caution when traveling. $$ http://www.weather.gov/apx
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this winter storm watch went out at Dec 23, 11:45 AM EST, 3 hours 45 minutes earlier.
Area forecast discussion, Dec 23, 11:45 AM EST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1145 AM EST Sat Dec 23 2017
.UPDATE...
Issued at 1145 AM EST Sat Dec 23 2017
14z composite analysis shows weak troughing across northeast
Ontario extending back into the Upper Peninsula...with low/mid
level cold advection across the upper Midwest and spilling into
the upper Great Lakes. Arctic cold front over southern Manitoba...
behind which temperatures are below zero. Dynamic potential
vorticity anomaly sliding across Lake Superior/Upper Michigan at
late morning...though forcing largely offset by strong isentropic
downslope and associated drying. There are bands of snow flurries
within low level cold advection across Minnesota/Wisconsin...and
augmented by lake instability to produce better snow shower
activity off Lake Superior and into central/eastern Upper. Low
level convergence expected to be maximized today in the vicinity
of Whitefish Bay...and inversion levels expected to jump to around
750mb so focus for best snow shower development this afternoon
into early evening expected over northern Chippewa County...where
if convergence can remained focused in that area could see several
inches of new snow just during the afternoon hours around the west
side of Whitefish Bay.
Farther south across northern Lower have been seeing an increase
in snow flurries across far northern Lower through this morning...
and while coverage should increase this afternoon not expecting a
huge bump in intensity (that may occur for a time this evening as
inversion heights climb toward 800mb). Can't rule out a bit of
freezing drizzle through early afternoon south of M-32/west of
I-75 where moist layer temperatures will be flirting with the -10c
isotherm. Expect to see an diurnal increase in stratocumulus into
northeast Lower but will see some sunny breaks especially south
of APN (and as a result may see temperatures bump up toward the
freezing mark).
&&
.NEAR TERM...(Today through Tonight)
Issued at 319 AM EST Sat Dec 23 2017
...Colder air returning...
High Impact Weather Potential...Minor in the near term. Some lake
effect snow/accumulations in the snow belts.
Pattern Synopsis/Forecast...Strong omega blocking pattern remains
off the west coast of NOAM into Alaska and the NW territories
with a downstream closed circulation over the northern Hudson Bay
region and broad troughing through much of the CONUS. Strong
short-wave impulse is currently re-phrasing with the main flow
over the southern plains region leading to an expansive area of
precip expanding from the southern plains up through the Ohio
Valley. That system will skirt by to our south/east through today.
Meanwhile...northern stream short wave trough is kicking through
the upper Midwest/northern Great Lakes region with a weak-ish
surface low reflection and cold front cutting across the region
overnight. This did bring an area of light-moderate snow through
the tip of the mitt and eastern upper Michigan earlier in the
night. Deeper moisture is now departing to the north/east...but
colder air is bleeding in behind which can only mean one
thing...lake effect.
Primary Forecast Concerns...Northern and southern stream waves
will continue to phase over the eastern lakes region today while
deeper troughing/colder air gradually invades the northern Plains
and Great Lakes region for the next few days. Main forecast
concerns will revolve around lake effect evolution and snow
accumulations.
Behind this mornings cold front passage...upstream high pressure
in the northern plains...along with colder but drier air noses
into the western Great Lakes through the day. Core of minus teens
850MB air slides across the northern lakes late this afternoon
through tonight...certainly cold enough to gin up the lake effect
machine. However...increasing over-lake instability will be
competing with an increasingly dry airmass and modest inversion
heights within the broader scale subsidence regime.
Lake convection will be most vigorous across Superior due to the
long fetch and slightly better lake induced CAPE/EQL's. Initial
WNW mean low level flow should push some better snow showers into
northern Chippewa county especially this afternoon through this
evening as the coldest air arrives and flow remains favorable (low
level mean flow expected to back more WSW overnight). But with
the limiting factors mentioned above...will keep accumulations in
the 2-4 inch range today/tonight combined with no headlines
planned.
South of the bridge...much shorter fetch across northern Lake
Michigan and lower lake induced CAPE/EQLs will result in more
modest lake snow showers/lower PoPs through tonight. Where snow
showers are most persistent...suppose some locations through the
typical snow belt could pick up around inch through tonight. Easy
enough to do with the increasing fluff factor.
&&
.SHORT TERM...(Sunday through Monday)
Issued at 319 AM EST Sat Dec 23 2017
...The Downward Trend of the Temperatures starts...
High Impact Weather Potential...Accumulating lake effect snow
developing Sunday night into Christmas Day.
Pattern Synopsis/Forecast...A broad 500 mb trough/vortex will push
very chilly air into the Upper Great Lakes, and for the most part
the Northeast part of the CONUS. 850 mb temperatures fall from from
-15c to -20c by 18z/Mon as the 500 mb low rotates into northern
Ontario, south of Hudson Bay. Temperatures continue to fall as the
cold air aloft continues to build more into the Upper Great Lakes.
With the 850 mb temperatures so low, and the moisture in the 850-700
mb layer staying consistently between 70% and 90% through the time
period, will expect Lake effect will continue from Sunday night into
Monday night.
Primary Forecast concerns...Wind directions for LES and how cold it
will get Sunday through Monday night. First the winds, During Sunday
night, the ARW is showing LES to redevelop quickly as the cold air
begins to move into the region quickly and the 850-700 mb layer RH
increases. The ARW, GFS and ECMWF agree on the basic wind direction
with west winds that begin to turn to the northwest by Sunday
evening. Winds continue in that fashion through Monday night. This
has the possibility for long duration bands. The other concern, as
stated, is the temperatures. First, this will be probably the
coldest air that we have seen for the season with this stretch
expected to stay below normal into the next two weeks. Couple the
cold temperatures with the winds and we will be around or below with
the wind chills through about Thursday. The second issue with the
temperatures is related to the LES. 850 mb temperatures fall to
around -25c. That is not a great temperature to produce dendrites,
more like powder. However, it's not as simple to say that with the
cold temperatures we get small flakes. With the radical instability,
there have been times the internal cloud temperatures warm a bit,
and makes for better dendrites. However, low visibility will be the
case regardless in the bands. So moderate to possibly heavy snow
bands will be possible through the period. However, with all of this
cold air we could run into icing on the Great Lakes, especially on
Green Bay cutting the Fetch off for west flow situations. Will have
to see how this turns out, but it is looking good.
.LONG TERM...(Monday night through Friday)
Issued at 319 AM EST Sat Dec 23 2017
...Continued Chilly with Lake Effect Snow...
Extended (Tuesday (26) through Friday (29))...It is looking like we
will be "stuck" in the trough for the foreseeable future as the
Ridge/Trough configuration that was here through most of the
November and into early December, is looking to re-establish itself
after a brief reprieve. The trend in the models is for the trough at
500 mb to sit over the eastern half of the CONUS, through the rest
of the week. This will continue us into an LES pattern into this
week, with bands dropping a few inches over the region depending
where the winds set up the bands. This is also looking like we could
be into the pattern into early January as well, with the 6-10 day
and 8-14 day outlooks from CPC showing a high likelihood for below
normal temperatures and above normal precipitation for the Great
Lakes.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 640 AM EST Sat Dec 23 2017
Wedge of dry air has nosed into parts of northern lower Michigan
yielding some VFR conditions at PLN at APN. But colder air will
spill into the region today leading to expanding lake clouds
across the region and return to MVFR cigs along with some light
snow showers in the snow belts. CIGS may increase this
afternoon and tonight...possibly to low VFR thanks to dry air
continuing to work into the region.
Some gustier W/NW winds will be felt across the region
today...diminishing to near calm tonight.
&&
.MARINE...
Issued at 319 AM EST Sat Dec 23 2017
Gustier W/NW winds develop today and persist through tonight
leading to marginal small craft advisory conditions for many
nearshore areas. Stronger winds arrive Sunday night into
Christmas...and will have to watch for the possibility of gale
force gusts on Lake Michigan on Christmas.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY until 6 AM EST Sunday for LHZ347-348.
LM...SMALL CRAFT ADVISORY until midnight EST tonight for LMZ342-
344>346.
LS...SMALL CRAFT ADVISORY until 6 AM EST Sunday for LSZ321.
&&
UPDATE...JPB
NEAR TERM...BA
SHORT TERM...JL
LONG TERM...JL
AVIATION...BA
MARINE...BAHazardous weather outlook, Dec 23, 11:48 AM EST, 3 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 1148 AM EST Sat Dec 23 2017 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-241700- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 1148 AM EST Sat Dec 23 2017 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Accumulating lake effect snow showers will likely impact travel in the Lake Superior and Lake Michigan snow belts Sunday night through Wednesday. Very cold air will overspread the Great Lakes Christmas Day...with below zero wind chills likely through Thursday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snowfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord
Nearby
Winter Storm Watches in Michigan, 2017Every winter storm watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.